Colorado, 2014

Tornadoes and Hail in Colorado, June 18, 2014

June 18, 2014 · NWS BOU · 15 events in 5 counties and zones

Severe thunderstorms broke out across the northeast plains of Colorado. Large hail, ranging from quarter to baseball size, damaging thunderstorm winds and three short lived tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms broke out across the northeast plains of Colorado. Large hail, ranging from quarter to baseball size, damaging thunderstorm winds and three short lived tornadoes. Intense straight-line winds downed trees and power lines across Washington, Sedgwick and Phillips Counties. In addition, a barn, grain bins and a transmission tower were extensively damaged.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 18, 5:38 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 18, 5:38 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
638 PM MDT WED JUN 18 2014

.UPDATE...
ISSUED AT 631 PM MDT WED JUN 18 2014

UPPER TROUGH AND RIGHT REAR ENTRANCE REGION OF UPPER JET PROVIDING
SUFFICIENT LIFT AND DESTABILIZATON FOR NUMEROUS SHOWERS AND
STORMS. THEY WILL LIKELY REORGANIZE AS THEY MOVE NORTHEAST INTO A
MORE UNSTABLE ENVIRONMENT. HAD EARLIER INCREASED POPS FOR THE
FRONT RANGE EASTWARD. WILL CONTINUE TO MONITOR SEVERE THREAT AS
LOW LEVEL MOISTURE AND CAPES ARE INCREASING OVER THE EASTERN
PLAINS. STRONG LOW LEVEL CONVERGENCE WILL ALSO OCCUR EAST OF THE
METRO AREA IN THE NEXT 1-2 HOURS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 146 PM MDT WED JUN 18 2014

WATER VAPOR SATELLITE SHOWING AN UPPER LEVEL LOW OVER THE NORTHERN
ROCKIES AND A SHORT WAVE ROTATING AROUND IT NEAR THE COLORADO-UTAH
BORDER. THIS WAVE WILL MOVE ACROSS WYOMING AND NORTHERN COLORADO
LATE THIS AFTERNOON AND THIS EVENING. A LARGE CUMULUS FIELD AND
ISOLATED SHOWERS HAVE DEVELOPED IN FRONT OF THE WAVE OVER THE
HIGHER TERRAIN. AS THE AIRMASS DESTABILIZES MORE AND LIFT FROM THE
WAVE NEARS...STORMS WILL INCREASE DURING THE LATE AFTERNOON AND
EARLY EVENING. IN ADDITION TO THIS...A COLD FRONT WILL MOVE
SOUTHEAST ACROSS THE AREA LATE THIS AFTERNOON AND EVENING.
MOISTURE IS LIMITED WITH DEW POINTS IN THE 30S. EXPECT THE STORMS
TO BE HIGH BASED. THE MAIN THREAT FROM THE STORMS WILL BE GUSTY
OUTFLOW WINDS...THOUGH SOME SMALL HAIL IS ALSO POSSIBLE. AS
STORMS MOVE INTO MORE MOISTURE OVER NORTHEAST COLORADO...THE
CHANCES FOR A SEVERE STORM OR TWO INCREASES. BEST CHANCE FOR
STORMS ALONG THE FRONT RANGE WILL BE LATE THIS AFTERNOON...AND
SHIFT TO THE EASTERN PLAINS EARLY THIS EVENING.

CHANCES FOR STORMS WILL QUICKLY END THIS EVENING FROM WEST TO EAST
AS DRIER AIR ALOFT MOVES IN BEHIND THE FRONT. THE DRIER AND COOLER
AIR WILL LEAD TO COOL OVERNIGHT LOWS WITH MOST PLACES FALLING
INTO THE 40S. IT WILL BE COOL AND STABLE THURSDAY BEHIND THIS
SYSTEM. HIGHS WILL BE IN THE UPPER 70S TO LOWER 80S ACROSS
NORTHEAST COLORADO. AIRMASS WILL BE TOO DRY AND STABLE FOR ANY
PRECIPITATION DURING THE AFTERNOON.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 329 PM MDT WED JUN 18 2014

COOL AND MAINLY STABLE AIRMASS WILL CONTINUE OVER THE AREA
THURSDAY EVENING WITH WESTERLY FLOW ALOFT. MODELS CONTINUE TO
BRING SOME LOW LEVEL MOISTURE ACROSS LINCOLN COUNTY DURING THE
EVENING AND GENERATE SOME LIGHT QPF. NAM SHOWS ABOUT 400 J/KG OF
SURFACE CAPE WHILE THE GFS ONLY AROUND 100 J/KG. FORECAST
SOUNDINGS DO INDICATE A WEAK CAP OVER THE AREA. LOW LEVEL
CONVERGENCE TO GENERATE SOME CUMULUS...MAY BE ENOUGH TO BREAK CAP
AND POP A FEW STORMS. WILL INCLUDE A SLIGHT CHANCE OF STORMS
THERE DURING THE EVENING. OTHERWISE...SKIES TO BE MAINLY CLEAR
THROUGH THE OVERNIGHT HOURS. ON FRIDAY...UPPER RIDGE BUILDS OVER
THE AREA WITH WEAK ZONAL TO SLIGHTLY SOUTHWEST FLOW ALOFT. AIRMASS
WARMER WITH HIGHS IN THE LOWER AND MIDDLE 80S ACROSS THE PLAINS.
MODELS CONTINUE TO BRING LOW LEVEL MOISTURE NORTHWARD ACROSS THE
PLAINS...ESPECIALLY EAST OF DENVER WITH A BIT OF QPF FAR EASTERN
ZONES. WILL INCLUDE A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS FAR
EASTERN PLAINS. FLOW ALOFT BECOMES MORE SOUTHWEST SATURDAY AS
UPPER TROUGH MOVES INTO THE NORTHERN GREAT BASIN. MOISTURE TO
GRADUALLY INCREASE OVER THE AREA BY THE AFTERNOON. AIRMASS TO
BECOME UNSTABLE WHICH SHOULD LEAD TO A SLIGHT CHANCE OF
THUNDERSTORMS MOST LOCATIONS. BEST CHANCE TO BE ALONG THE
CONTINENTAL DIVIDE AND ACROSS THE PALMER DIVIDE. STORMS COULD BE
SLOW MOVING DUE TO FAIRLY LIGHT STEERING WINDS...AND COULD PRODUCE
BRIEF MODERATE RAINFALL. LITTLE CHANGE IN TEMPERATURES EXPECTED
WITH HIGHS WARMING INTO THE MIDDLE 80S. SOUTHWEST FLOW ALOFT
CONTINUES OVER THE AREA SUNDAY. BOTH GFS AND ECMWF HINT AT A MID
LEVEL SHORTWAVE MOVING ACROSS WYOMING AND NORTHEAST COLORADO
DURING THE AFTERNOON...PUSHING A FRONT ACROSS THE PLAINS BY THE
EVENING. THERE IS SOME INCREASE IN MID LEVEL ASCENT WHICH SEEMS TO
BE ASSOCIATED WITH THE WAVE. DEVELOPING EASTERLY UPSLOPE AND AN
INCREASE IN MOISTURE TO PROVIDE FOR A BETTER CHANCE FOR
THUNDERSTORMS... MAINLY DURING THE AFTERNOON AND EVENING HOURS.
TEMPERATURES SLIGHTLY COOLER WITH EXPECTED CLOUD COVER.

FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY. BOTH THE GFS AND
ECMWF BUILD UPPER RIDGE NORTHWARD ACROSS THE FOUR CORNERS REGION
MONDAY WITH NORTHWEST FLOW ALOFT OVER NORTHEAST COLORADO. AIRMASS
TO BE COOLER AND REMAIN FAIRLY MOIST WITH PRECIPITABLE WATER
VALUES AROUND 0.90 INCHES IN THE DENVER AREA. CONTINUED EASTERLY
UPSLOPE TO PROVIDE A CHANCE OF THUNDERSTORMS DURING THE AFTERNOON
AND EVENING. MODELS THEN SHOW THE UPPER RIDGE BUILDING EASTWARD
OVER COLORADO TUESDAY AND WEDNESDAY WITH A GRADUAL DECREASE IN
MOISTURE AND SLIGHTLY WARMER TEMPERATURES. SHOULD SEE A DECREASE
IN THUNDERSTORMS AS A RESULT.

&&

.AVIATION...(FOR THE TAFS THROUGH 06Z THURSDAY EVENING)
ISSUED AT 631 PM MDT WED JUN 18 2014

THUNDERSTORMS AND GUSTY WINDS TO AROUND 35 KTS WILL BE
DIMINISHING AROUND 02Z- 03Z...FIRST ENDING OVER THE WESTERN DENVER
AREA AIRPORTS AND AT KDEN LAST. THEN VFR CONDITIONS WITH LIGHTER
WINDS.

&&

.HYDROLOGY...
ISSUED AT 329 PM MDT WED JUN 18 2014

SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
THROUGH EARLY TO MID EVENING. STORMS ARE EXPECTED TO BE MOVING
QUICKLY AND MOISTURE IS LIMITED. THEREFORE...THE THREAT FOR HEAVY
RAIN RESULTING IN FLASH FLOODING IS VERY LOW. THUNDERSTORM CHANCES
GRADUALLY INCREASE SATURDAY WITH AN INCREASE IN MOISTURE. BEST
CHANCE FOR STORMS TO BE ALONG THE CONTINENTAL DIVIDE AND ACROSS
THE PALMER DIVIDE. STORMS THAT DEVELOP MAY BE SLOW MOVING WITH
FAIRLY LIGHT STEERING WINDS AND COULD PRODUCE BRIEF MODERATE
RAINFALL. BETTER CHANCE FOR THUNDERSTORMS SUNDAY AND
MONDAY. SOME STORMS COULD PRODUCE BRIEF HEAVY RAIN...BUT STEERING
WINDS EXPECTED TO INCREASE WHICH SHOULD KEEP STORMS MOVING ALONG.
AT THIS TIME...THE THREAT FOR FLASH FLOODING IS LOW.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...BARJENBRUCH
SHORT TERM...MEIER
LONG TERM...D-L
AVIATION...BARJENBRUCH
HYDROLOGY...MEIER
Hazardous weather outlook, Jun 18, 9:51 AM MST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1051 AM MDT WED JUN 18 2014

COZ030>051-191700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1051 AM MDT WED JUN 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON INTO THE
EARLY EVENING HOURS. A FEW STORMS COULD BECOME SEVERE OVER THE FAR
NORTHEAST PLAINS OF COLORADO WITH LARGE HAIL AND DAMAGING WINDS.
ELSEWHERE THE STORMS MAY PRODUCE SMALL HAIL ALONG WITH WIND GUSTS
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

DRY CONDITIONS WILL PREVAIL ACROSS THE FORECAST AREA THURSDAY AND
FRIDAY AS AN UPPER LEVEL RIDGE BUILDS ACROSS THE REGION. WEAK
UPPER RIDGING IS EXPECTED TO PERSIST FROM SATURDAY THROUGH TUESDAY
WITH A SLIGHTLY WARMER AIRMASS BUT A GRADUAL INCREASE IN MOISTURE.
THIS WILL LEAD TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS...
MAINLY OVER THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Jun 18, 4:47 PM MST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
547 PM MDT WED JUN 18 2014

COZ043-190015-
CENTRAL AND SOUTH WELD COUNTY CO-
547 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD COUNTY UNTIL
615 PM MDT...

AT 546 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FREDERICK...OR 23 MILES SOUTH OF GREELEY...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL...WINDS IN EXCESS OF 40 MPH AND HEAVY RAIN WILL BE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
FIRESTONE...FREDERICK AND DACONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4002 10490 4004 10496 4019 10492 4016 10478
TIME...MOT...LOC 2346Z 205DEG 22KT 4010 10489

BAKER
Special weather statement, Jun 18, 4:56 PM MST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
556 PM MDT WED JUN 18 2014

COZ036-039-040-190030-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE  6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
556 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ARAPAHOE...
NORTHEASTERN JEFFERSON AND SOUTHWESTERN DENVER COUNTIES UNTIL 630 PM
MDT...

AT 555 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TINY TOWN...OR 15 MILES SOUTHWEST OF DENVER...MOVING NORTHEAST AT 25
MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. THIS STORM MAY ALSO PRODUCE HEAVY RAINFALL RESULTING IN
MINOR STREAT FLOODING.

LOCATIONS IMPACTED INCLUDE...
WESTERN DENVER...LAKEWOOD...SOUTHEASTERN ARVADA...NORTHERN
ENGLEWOOD...WHEAT RIDGE...GOLDEN...SHERIDAN...MORRISON...RED ROCKS
PARK...TINY TOWN AND INDIAN HILLS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3950 10516 3953 10525 3981 10519 3976 10494
TIME...MOT...LOC 2355Z 205DEG 21KT 3957 10517

BAKER
Special weather statement, Jun 18, 5:03 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
603 PM MDT WED JUN 18 2014

COZ039-040-043-190030-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
603 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOULDER...SOUTHWESTERN
WELD...EASTERN BROOMFIELD...NORTHEASTERN JEFFERSON...NORTHWESTERN
DENVER AND NORTHWESTERN ADAMS COUNTIES UNTIL 630 PM MDT...

AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN WESTMINSTER...OR 10 MILES NORTH OF DENVER...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THORNTON...EASTERN ARVADA...WESTMINSTER...BROOMFIELD...NORTHGLENN...
LAFAYETTE...ERIE...FEDERAL HEIGHTS AND DACONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3981 10502 3985 10511 4006 10507 4005 10484
TIME...MOT...LOC 0002Z 205DEG 21KT 3987 10504

BAKER
Special weather statement, Jun 18, 5:03 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
603 PM MDT WED JUN 18 2014

COZ039-040-043-190030-
CENTRAL AND SOUTH WELD COUNTY CO-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
603 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOULDER...SOUTHWESTERN
WELD...EASTERN BROOMFIELD...NORTHEASTERN JEFFERSON...NORTHWESTERN
DENVER AND NORTHWESTERN ADAMS COUNTIES UNTIL 630 PM MDT...

AT 602 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHEASTERN WESTMINSTER...OR 10 MILES NORTH OF DENVER...MOVING
NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
THORNTON...EASTERN ARVADA...WESTMINSTER...BROOMFIELD...NORTHGLENN...
LAFAYETTE...ERIE...FEDERAL HEIGHTS AND DACONO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3981 10502 3985 10511 4006 10507 4005 10484
TIME...MOT...LOC 0002Z 205DEG 21KT 3987 10504

BAKER
Special weather statement, Jun 18, 5:28 PM MST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
628 PM MDT WED JUN 18 2014

COZ039-040-190100-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY
CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
628 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN ARAPAHOE...NORTHERN
DOUGLAS...NORTHEASTERN JEFFERSON...SOUTHWESTERN DENVER AND
SOUTHWESTERN ADAMS COUNTIES UNTIL 700 PM MDT...

AT 624 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
ENGLEWOOD...OR 6 MILES SOUTH OF DENVER...MOVING NORTHEAST AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

WEATHER SPOTTERS IN LITTLETON AND SHERIDAN HAVE REPORTED PEA SIZE
HAIL...BRIEF HEAVY RAIN AAS WEEL AS SOME ROTATION WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DENVER...WESTERN AURORA...LAKEWOOD...SOUTHEASTERN ARVADA...
SOUTHWESTERN CENTENNIAL...NORTHERN HIGHLANDS RANCH...SOUTHWESTERN
COMMERCE CITY...LITTLETON...ENGLEWOOD...WHEAT RIDGE...EASTERN
GOLDEN...GREENWOOD VILLAGE...SHERIDAN AND MORRISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3962 10516 3964 10518 3968 10519 3969 10514
      3971 10515 3972 10518 3984 10512 3977 10481
      3956 10494
TIME...MOT...LOC 0024Z 205DEG 21KT 3964 10497

BAKER
Special weather statement, Jun 18, 5:33 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
633 PM MDT WED JUN 18 2014

COZ040-043-190100-
CENTRAL AND SOUTH WELD COUNTY CO-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE
COUNTIES/EAST BROOMFIELD COUNTY CO-
633 PM MDT WED JUN 18 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WELD...NORTHEASTERN
DENVER AND NORTHWESTERN ADAMS COUNTIES UNTIL 700 PM MDT...

AT 630 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
BRIGHTON...OR 19 MILES NORTH OF DENVER...MOVING NORTHEAST AT 30 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

AT 625 PM MDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAINFALL
CAUSING MINOR STREET FLOODING ACROSS NORTHERN THORNTON AND EASTERN
WESTMINSTER NEAR THE INTERSECTION OF I-25 AND 120TH AVENUE.

LOCATIONS IMPACTED INCLUDE...
NORTHERN THORNTON...NORTHEASTERN WESTMINSTER...NORTHEASTERN
BROOMFIELD...NORTHEASTERN COMMERCE CITY...BRIGHTON...FIRESTONE...
FREDERICK...FORT LUPTON...LOCHBUIE...DACONO...HUDSON AND BARR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE FOR SUDDEN GUSTY WINDS. SECURE LOOSE OBJECTS AND MOVE TO A
SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS
STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3988 10475 3996 10500 4019 10494 4010 10463
TIME...MOT...LOC 0030Z 213DEG 27KT 4000 10485

BAKER

The radar

The Denver radar (KFTG), 25 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 5 hail, 3 tornado. Local standard time, as filed.

Hail, Arapahoe

When
June 18, 5:38 PM MST
Where
Arapahoe County, 3.19 mi W of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.700, -104.810

Hail, Arapahoe

When
June 18, 5:45 PM MST
Where
Arapahoe County, 3.26 mi WNW of (Bkf)buckley Air Force Base
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.710, -104.810

Hail, Logan

When
June 18, 6:38 PM MST
Where
Logan County, 4.72 mi W of Fleming
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
40.680, -102.920

Tornado, Washington

When
June 18, 7:16 PM MST
Where
Washington County, 11.96 mi NE of Akron Gebauer Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.380, -102.950

A tornado touched down briefly near the Burdett Cemetary; no damage was reported.

Thunderstorm Wind, Washington

When
June 18, 7:17 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
68 kt (78 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Tornado, Washington

When
June 18, 7:26 PM MST
Where
Washington County, 3.8 mi NNE of Akron Gebauer Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.300, -103.070

A tornado touched down in an open field; no damage was reported.

Hail, Logan

When
June 18, 7:27 PM MST
Where
Logan County, 4.72 mi W of Fleming
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.680, -102.920

Thunderstorm Wind, Washington

When
June 18, 7:30 PM MST
Where
Washington County, 3.48 mi SW of Akron Gebauer Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.210, -103.140

A large barn suffered extensive wind damage; the side of the barn and the aluminum roof were ripped away.

Tornado, Washington

When
June 18, 7:36 PM MST
Where
Washington County, 2.1 mi SE of Akron Gebauer Arpt
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Storm Chaser
Coordinates
40.230, -103.070

The tornado touched down briefly in an open field; no damage was reported.

Thunderstorm Wind, Phillips

When
June 18, 7:40 PM MST
Where
Phillips County, 0.87 mi NW of Haxtun
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.640, -102.630

Damaging winds from a severe thunderstorm knocked down numerous trees and power lines.

Thunderstorm Wind, Logan

When
June 18, 7:45 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.860, -102.800

Hail, Washington

When
June 18, 7:48 PM MST
Where
Washington County, 10.97 mi NE of Akron Gebauer Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.360, -102.950

Thunderstorm Wind, Phillips

When
June 18, 7:55 PM MST
Where
Phillips County, 2.09 mi NE of Haxtun Muni Arpt
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.640, -102.570

Thunderstorm winds damaged some grain bins. A 100-ft transmission tower was also twisted.

Thunderstorm Wind, Phillips

When
June 18, 8:00 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Intense thunderstorm winds damaged a barn and nearby storage area. Some trees and power lines were also downed.

Thunderstorm Wind, Sedgwick

When
June 18, 8:12 PM MST
Where
Sedgwick County, 11.49 mi SSE of Julesburg Muni Arpt
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.810, -102.260

Thunderstorm winds downed several trees.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyThe tornado archive for Colorado, 2014Warnings in Colorado, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525536, 525540, 525541, 525550, 525548, 525547, 525542, 525554, 525546, 525551, 525556, 525544, 525557, 525555, 525558.